3334 In September 2006 three neonates died as a result of an accidental heparin

3334 in september 2006 three neonates died as a

This preview shows page 10 - 12 out of 16 pages.

33,34 In September 2006, three neonates died as a result of an accidental heparin overdose in a Midwestern hospital. An RCA revealed a pharmacy technician inadvertently filled the automated dispensing cabinet with 1 ml vials of heparin containing 10,000 units per ml instead of the intended 10 units per ml vials. Several nurses did not notice the discrepancy and the erroneous dose was administered on multiple occasions. 35 UPS Medmarx® 2006-2007 database reveals the most common types of harmful pediatric medication errors were: improper dosing, omissions, wrong drug, prescribing, administration technique, wrong time, wrong dosage form and wrong route. Identified causes of pediatric medication errors include: performance deficit, knowledge deficit, violation of established protocols, miscommunication, calculation error, computer entry error, failure to monitor, improper use of pumps and documentation errors. 36
Image of page 10
Specific pediatric interventions include: Develop pediatric-specific error reporting systems. Enhance family-centered care by increasing both verbal and written communication with caregivers. Adhere to established pediatric best practice guidelines when developing policies and in the delivery of care. Use of preprinted medication order forms and weight-based dosage calculation tools. Increased use of pharmacists with pediatric expertise. Specialty training for all healthcare practitioners involved in the care of children. Consistent monitoring for potential adverse medication events. Language Barriers According to the 2010 U.S. Census, 24.5 million Americans self-report limited English proficiency. 37 Language barriers present a challenge to healthcare providers and contribute to errors. Research shows the use of professional translators to reduce the incidence of medical errors as compared to no interpreter or use of an ad hoc translator such as a family member. 38 As the U.S. population continues to become more diverse, the need for properly trained professional translators will likely increase. Second and Third Victims of Medical Errors The first victim of a medical error is the patient and family, the healthcare providers are the second victims, and the organization as a whole is the third victim. 39 While over the last decade progress has been made in shifting from a culture of blame and punitive action to one of transparency, the caregiver involved in the incident often fails to receive the needed support to address the physical and psychological consequences. Caregivers involved in serious medical errors may suffer from immediate and prolonged physical and psychological disorders, including anxiety, depression, shame, sleep disturbances and post-traumatic stress disorder. According to a report by the Institute for Safe Medication Practices, in 2011 a veteran nurse committed suicide seven months following a fatal pediatric medication error with subsequent state licensing disciplinary actions and employment termination.
Image of page 11
Image of page 12

You've reached the end of your free preview.

Want to read all 16 pages?

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture